Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Variationally complete representations are polar

Authors: Antonio J. Di Scala and Carlos Olmos
Journal: Proc. Amer. Math. Soc. 129 (2001), 3445-3446
MSC (1991): Primary 53C40; Secondary 53C35
Published electronically: May 30, 2001
MathSciNet review: 1845024
Full-text PDF

Abstract | References | Similar Articles | Additional Information


A recent result of C. Gorodski and G. Thorbergsson, involving classification, asserts that a variationally complete representation is polar. The aim of this paper is to give a conceptual and very short proof of this fact, which is the converse of a result of Conlon.

References [Enhancements On Off] (What's this?)

  • [B] Bott, R., An application of the Morse theory to the topology of Lie groups, Bull. Soc. Math. France 84 (1956), 251-281. MR 19:291a
  • [BS] Bott, R. and Samelson, H., Applications of the theory of Morse to symmetric spaces, Amer. J. Math. 80 (1958), 964-1029. Correction in vol. 83 (1961), 207-208. MR 21:4430; MR 30:589
  • [C] Conlon, L., Variational completeness and K-transversal domains, J. Differential Geom. 5 (1971), 135-147. MR 45:4320
  • [D] Dadok, J., Polar coordinates induced by action of compact Lie groups, Trans. Amer. Math. Soc. 288 (1985), 125-137. MR 86k:22019
  • [Di] Di Scala, A.J., Minimal homogeneous submanifolds in euclidean spaces, to appear in Annals of Global Analysis and Geometry.
  • [EH] Eschenburg, J.-H. and Heintze, E., Polar representations and symmetric spaces, J. reine angew. Math. 507 (1999), 93-106. MR 2000f:53072
  • [GT] C. Gorodski and G. Thorbergsson, Representations of compact Lie Groups and the osculating spaces of their orbits, Preprint Mathematisches Institut der Universität zu Köln (September 2000).
  • [O] Olmos, C., Orbits of rank one and parallel mean curvature, Trans. Amer. Math. Soc. 347, No. 8 (1995), 2927-2939. MR 96a:53069
  • [TT] Terng, C. L. and Thorbergsson G., Taut Immersions into Complete Riemannian Manifolds, Tight and Taut Submanifolds, MSRI Publications 32 (1997), 181-228. MR 99m:53122

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C40, 53C35

Retrieve articles in all journals with MSC (1991): 53C40, 53C35

Additional Information

Antonio J. Di Scala
Affiliation: Facultad de Matemática, Astronomía y Física, Universidad Nacional de Córdoba, 5000 Córdoba, Argentina

Carlos Olmos
Affiliation: Department of Mathematics, Ciudad Universitaria, 5000 Córdoba, Argentina

Keywords: Variationally complete, polar representations, $s$-representations
Received by editor(s): November 9, 2000
Received by editor(s) in revised form: December 6, 2000
Published electronically: May 30, 2001
Additional Notes: This research was supported by Universidad Nacional de Córdoba, CONICET, CONICOR, Secyt-UNC, ANPCyT and CIEM
Communicated by: Wolfgang Ziller
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society